54 years olds, been in menopause 10 years, on HRT(lowest dosage) for 9 years. I've often tried to get off the HRT but night and day sweats persisted making life miserable. I recenlty found from a heart scan that I have more plaque in my main artery than other women my age(10%). My doctor and I agreed to go off the HRT. The hourly sweating has begun again. It has never mattered whether I slowly went off the HRT or just stopped, it comes back with a vengence. Are there any studies or statistics of how long this typically lasts? I exercise at least an hour every day, I'm not overweight, I do take synthroid and now a statin. How much of a risk is it to continue with HRT? Lift is miserable without the HRT. Will the sweats eventually stop?
Your experience is not unusual. About 40% of women will resume hot flashes when they come off the HT if they took the HT for hot flashes in the first place. Tapering off can take 3 months and is still not a guarantee that they won't return.
Ultimately, you and your doctor will have to decide the risk of continuing HT. If you have been on HT since you went into menopause, it is not clear staying on it is increasing your plaque. Your doctor can also discuss with you alternatives. Exercising and drinking lots of water are very good to do. Stress reduction and relaxation courses are helpful. Alternatives like soy, black cohosh, flaxseed and others are helpful. Other prescription meds like neurontin 300mg up to 3 times daily are helpful in some studies. Over time the flashes usually stop. It can take up to several years. Ultimately, the risks have to be weighed with the impact of the flashes on your quality of life.
Machelle M. Seibel, MD
Just to offer support. I've been in menopause 11 years in November. My hot flashes were 5 to 10 minutes apart to start and now, 11 years later are about 45 minutes to an hour apart. l had hot flashes on HRT but not as bad. I stopped taking HRT (Prempro) a couple years ago due to the cancer scare. Eight women I know contracted cancer in a short period oftime. All were on Prempro. It scared me so I quit taking it. I actually feel better even though the hot flashes have come back.
I found a couple things that helped. A friend was in a detox program and I supported her by helping her with the diet, etc. that they said she should be on. I went on the diet too. It helped quite a bit. Stay off the white stuff, white bread, pasta made with white flour. In fact anything made with white flour. Stay away from white sugar, even the artificial stuff. Avoid candy, especially chocolate and stay away from caffeine. Don't overeat. I eat a little bit 5 to 6 times a day. For example 1/2 cup bran cereal in the morning, without sugar, skim milk. banana about 10, soup or small lunch. Apple or half sandwich about 3:00, meat and salad or veggie at 5:00 and jello or diabetic pudding or something like that about 7:00. Do not eat after 7:00 at the latest. I lost weight too. Maybe this could help you too. Good luck. I'm there too so I know how you feel.
I am new here and have been suffering terribly for the past 7 and a half years, the first few years I had flooding so bad that I ended up having a blood transfusion and iron injections in my back side (ouch!) I thought it would never end but it did eventually just over two years ago to be replaced with night and day sweats and constant headaches, lack of libido, could not sleep because of the constant sweating all night so was terribly tired all the time, no energy, completely depressed and miserable. I tried every herbal remedy in the book even the magnet in the underwear! Nothing worked. Eventually I went to my GP who has put me on a low dose hrt called Kliovance, I have been on it for three weeks (was terrified of it but my quality of life was so awful I had to try it) the sweats have practically dissapeared altogether and I can actually sleep nights! My sex life has returned and I have no sign of a headache, the only draw back at the moment is my tummy is bloated and I have ibs like tummy ache but I am hoping that once my body adjusts to the hormone these side effects will go, I feel so much better in myself, have energy and feel alive again, I know all the risks but there are risks crossing the road and as my GP said how did I know what the constant barage of herbal remedies was doing to me long term as they are not monitored. So I wish you well as I know what you are going through and I hope you are near the end, but my GP did say that some women still have them into there 80's and they don't really know why. I know that eventually I will have to come off it as she only wants me to be on it short term (upto 2 years) but I will cross that bridge when I come to it, for the moment I have a life back and I intend to enjoy it.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.